Michigan, 2002Damaging Winds in Michigan, July 8, 2002
July 8, 2002 · NWS GRR · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 8, 2:25 PM EST, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 8, 2:25 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT MON JUL 8 2002
SHORT TERM DISCUSSION...
FORECAST FOCUS IS PRIMARILY ON THE FIRST TWO PERIODS OF THE SHORT
TERM...TONIGHT AND TUESDAY...AS A COLD FRONT PUSHES THROUGH THE
FORECAST AREA. PRECIPITATION CHANCES WILL BE THE MAIN CONCERN AS THE
FRONT MOVES THROUGH...NOT TO MENTION THE CHANCES FOR SEVERE AS WELL.
HIGH PRESSURE BUILDS IN AT THE SURFACE INTO MID WEEK...AND THE UPPER
FLOW SHIFTS TO THE NORTHWEST...WHICH WILL TREND TEMPERATURES AND
HUMIDITY DOWN. ETA AND AVN ARE IN FAIRLY GOOD AGREEMENT WITH THE
MAIN FEATURES.
CONVECTIVE COMPLEX CONTINUES TO WORK EAST...AND SATELLITE IMAGERY
INDICATES COOLING TOPS ON THE SOUTHERN EDGE OVER EC WISCONSIN.
AIRMASS TO THE SOUTH OF THE CURRENT ACTIVITY ON AN AXIS FROM OSCODA
SOUTHWEST TO DES MOINES IOWA IS QUITE UNSTABLE WITH LI/S BETWEEN -7
AND -9. TEMPS ARE NEAR 90 DEGREES ON THIS AXIS...WITH DEW POINTS IN
THE 70S. FRONTAL BOUNDARY IS SOMEWHAT ILL DEFINED TO THE NORTH OF
THE CONVECTIVE ACTIVITY...BUT RUNS ROUGHLY FROM THE EASTERN U.P.
SOUTHWEST TO A SURFACE LOW IN NW WISCONSIN...WITH A COLD FRONT
TRAILING FROM THERE BACK ACROSS NORTHERN IOWA. THE FRONT WILL GATHER
STEAM OVERNIGHT THOUGH...AS THE UPPER SHORTWAVE DROPS SOUTHEAST.
EXPECT THE ONGOING CONVECTION TO PRESS TO THE EAST/SOUTHEAST ACROSS
CENTRAL LOWER MI...LIKELY REGENERATING CONVECTION ON THE OUTFLOW
ALONG ITS SOUTHERN EDGE. ALSO EXPECT FURTHER CONVECTION TO DEVELOP
TO THE WEST OVER IA/IL/SRN WI THIS AFTERNOON/EVENING AND WORK IN
OVERNIGHT. GIVEN INSTABILITY IN PLACE...WHICH WILL WORK SOUTH
TONIGHT...SEVERE STORMS NOT OUT OF THE QUESTION. WET MICROBURSTS
WOULD BE THE LIKELY MODE OF OPERATION...WITH SOME NEAR SEVERE
REPORTS OF HAIL AND WIND POSSIBLE. HEAVY RAIN IS ALSO A CONCERN WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES...SO WILL HAVE
LOCALLY HEAVY RAIN MENTIONED IN THE ZONES. WILL CARRY CATEGORICAL
POPS TO THE NORTH (80/90 PCT) FOR SHOWERS AND THUNDERSTORMS AND
LIKELY WORDING TO THE SOUTH (70 PCT).
ON TUESDAY...FRONT IS FORECAST TO PUSH SOUTH THROUGH THE
MORNING...AND EXIT SOUTHERN LOWER MICHIGAN DURING THE AFTERNOON.
WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH
DURING THE MORNING...AND HAVE LIKELY POPS TAPERING TO CHANCE IN THE
AFTERNOON IN THE SOUTH. HAVE A QUESTION AS TO HOW QUICKLY THE FRONT
WILL MOVE SOUTH TOMORROW...THEREFORE WILL LINGER THE POPS INTO THE
AFTERNOON SOUTH. WILL WORD THE SOUTH AS CONSIDERABLE CLOUDS...AND
THE NORTH AS BECOMING PARTLY CLOUDY. HIGHS WILL GENERALLY BE IN THE
LOW TO MID 80S.
TUESDAY NIGHT...THE FRONT SHOULD BE SOUTH OF THE FORECAST AREA...AND
WILL CONTINUE THE DRY FORECAST. SKIES SHOULD BECOME MOSTLY CLEAR.
WEDNESDAY...SHOULD BE A MOSTLY SUNNY DAY...WITH ONLY SOME SCATTERED
CUMULUS AND CIRRUS AROUND. MOSTLY CLEAR SKIES SHOULD PERSIST INTO
WEDNESDAY NIGHT AS WELL...WITH SURFACE HIGH PRESSURE BUILDING IN.
DUKESHERER
EXTENDED FORECAST DISCUSSION...
MOST OF THE EXTENDED FORECAST CONTINUES TO LOOK DRY AND
UNEVENTFUL...WITH A SLOW MODERATION IN TEMPERATURES AND HUMIDITY
LEVELS. WITH UPPER LEVEL NWRLY FLOW AND SFC HIGH PRESSURE RIDGE IN
PLACE...SKIES SHOULD BE MOSTLY SUNNY THU AND FRI WITH TEMPERATURES
NEAR TO 5 DEGREES BELOW NORMAL AND COMFORTABLY COOL NIGHTS. SFC HIGH
RIDGE WILL BE TO OUR EAST BY SATURDAY WITH A S/SE SFC FLOW BRINGING
A SLIGHT INCREASE IN HUMIDITY. SHORTWAVE APPROACHES FROM THE NW FOR
LATE SATURDAY AND SUNDAY...WITH AN ASSOCIATED SFC COLD FRONT
DEPICTED CROSSING THE FORECAST AREA SUNDAY PER THE 00Z EXTENDED AVN
RUN. PREFER THE SLOWER SOLUTION OF THE AVN WITH THIS SYSTEM...AS
BOTH YESTERDAYS 12Z ECMWF AND LAST NIGHTS 00Z CANADIAN INDICATED A
COLD FRONTAL PASSAGE ON SATURDAY. WILL CARRY A CHANCE FOR
SHOWERS/THUNDER WITH THIS FRONT...BUT AS HAS BEEN THE CASE WITH THE
PAST SEVERAL SYSTEMS...MOISTURE LOOKS SPOTTY AND WE WILL NOT BE ABLE
TO TAP THE GULF FLOW. DRY WEATHER RETURNS FOR EARLY NEXT WEEK BEHIND
THE FRONT.
GREENE
.GRR...NONE.
In the hours before
Special weather statement, Jul 8, 5:18 PM EST, 1 hour 53 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 PM EDT MON JUL 8 2002
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT
MUCH OF SOUTHWEST LOWER MICHIGAN TONIGHT. A FEW STORMS COULD
CONTAIN DAMAGING WIND GUSTS. LOCALIZED HEAVY RAINFALL COULD
ACCOMPANY SOME OF THE STORMS AS WELL. AN INCH OR TWO OF RAIN
COULD FALL IN A FEW LOCATIONS.
DISCUSSION...
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION OVERNIGHT.
THE ATMOSPHERE AHEAD OF THIS FRONT IS VERY MOIST AND UNSTABLE.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND
AHEAD OF THIS FRONT...AS IT PUSHES SOUTHWARD THROUGH SOUTHWEST LOWER
MICHIGAN. THE STRONGEST STORMS ARE EXPECTED FROM 700 PM TO 200 AM.
CONSIDERING THE POTENTIAL FOR TORRENTIAL DOWNPOURS...SOME OF THE
RAIN COULD BE LOCALLY EXCESSIVE...ESPECIALLY IN URBAN AND POOR
DRAINAGE LOCATIONS.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEED THIS EVENING.
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...
HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.
OSTUNO MJS
Thunderstorm Wind, Oceana
- When
- July 8, 7:11 PM EST
- Where
- Oceana County, Hart
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.700, -86.367
A few trees were blown down in Hard and several more trees were blown down across Oceana county, which also knocked down several power lines.
Thunderstorm Wind, Kent
- When
- July 8, 10:28 PM EST
- Where
- Kent County, Lowell
- Measured
- 53 kt (61 mph)
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.933, -85.333
Several trees were blown down by thunderstorm wind gusts near Three Mile and Lincoln Lake roads.
Thunderstorm Wind, Allegan
- When
- July 8, 10:30 PM EST
- Where
- Allegan County, Plainwell
- Measured
- 53 kt (61 mph)
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -85.633
Several large maple trees had limbs of up to one foot in diameter blown down by thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 8 to 9, 20021 death · 26 injured · 29 events
- Heat in Pennsylvania, July 8 to 9, 20021 death · 1 event
- Heat in Louisiana, July 8, 20021 death · 1 event
- Tornado in Montana, July 8, 2002$100,000 · F2 · 1 event
- Tornadoes and Hail in Montana, July 8, 2002$245,000 · F0 · 32 events
- Heat in California, July 8 to 11, 20029 injured · 1 event
- Lightning Strike in North Carolina, July 8, 2002$190,000 · 1 event
- Tornado in Montana, July 8, 2002$50,000 · F1 · 1 event
- Flash Flood and Flooding in Wisconsin, July 8 to 9, 2002$60,000 · 61 kt wind · 12 events
- Damaging Winds in Wyoming, July 8, 2002$71,000 · 61 kt wind · 2 events
- Damaging Winds in Texas, July 8, 2002$38,000 · 6 events
- Heat in Wisconsin, July 8, 200220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314420, 5314419, 5314418.